Monthly Archives: June, 2012

Post Transplant Changes

I had another office visit this past Friday. For the most part, nothing has changed. My liver GVHD is still going on with my enzyme numbers slightly elevated, but a little lower than one month prior.  For the first time in several years, I had a cholestorol test and, not surprising to the doctor, my numbers where high at 296 mg/dl. This is because some of the medications I am taking cause cholestorol to go up. I always ran high in the past, between 180 and 200 and there is a history of high cholestorol in the family. We are going to wait a few months and test again, with the thinking that by then I may be on lower doses of some of the medications. The problem with treating it now is the statin medications would interact adversely with the current medicines.

With all the discussion about medication, I took the opportunity to ask the doctor some long term questions that some transplant people reading this might be interested in.

First,  I always wondered if all this medication loses potency over time, or has adverse effects like overusing antibiotics (I am taking a couple of prophylactic antibiotics). The doctor said as far as they know you can take the same medication for a very long time (years) with no problems. In fact, many patients do take medication for rest of their life and I could be in that position if my liver numbers stay elevated.

So that brought me to second question, what if I would just stop taking the medication? The most likely result would would be getting very sick within a few months. One of the things he mentioned is the medicine is really suppressing my immune system to keep it from attacking my donor cells. If I didn’t take the medication, the immune system could go into overdrive where my liver gets out of control and even other bad things happen like skin or lung issues.

Next,  I wondered about a very strange thing we have noticed just in past few months. Apparently, I have lost almost all of my grey hair, was this because of medication also? In this case, the doctor things it is the transplant itself.  He gave several examples of patients whose hair color has gone from completely white/grey to jet black a year after transplant. Not only that, it could still change in future.

Maybe a little Benjamin Button thing going on here 😉

And a final observation on medicines, I have noticed that I am now immune to mosquito bites. I have not been bitten since 2010. My guess is the medications are making me smell bad to mosquitoes! $600/month “retail” for these medications is a lot more than a can of Off.  Luckily, I only have to pay about $17 for each 3 month prescription with insurance.

Some site maintenance to report.  I changed the link on top of this page from “About” to “More Information“.  I have been using that area to store actual lab numbers and links to medical sites for anybody who may be interested. I am also posting my contact info in there now,  as I have gotten a couple emails from people who found this post through a search, but couldn’t figure out how to contact me until they guessed at my Facebook page. Remember, you can always reply to this page with the links below and remain anonymous so your email doesn’t show up on the site. But feel free to contact me directly.

Finally, you may have heard that Robin Roberts on the ABC TV show Good Morning America has MDS, according to an open letter  she posted a couple weeks ago. This is the exact thing I had except that her MDS was caused by her prior treatment for Breast Cancer. MDS aquired that way is call treatment-related or secondary MDS. Unfortunately, it is much more aggressive. I had de novo (unknown) MDS – literally they do not know how I got it and that is the majority of cases. There are some who also get it from exposure to toxins in a work environment such as petroleum chemicals and the process of making things like paint or exposure to massive doses of radiation like Chernobyl accident or possibly in future the Fukushima incident.

Next post should be in another month.

Advertisements